Q and A

Question

Are my mood changes because of Atripla?

I have been taking Atripla for almost 4 months and my mood has gradually been getting worse. I don’t feel myself anymore, I feel empty inside and am becoming short tempered with the people around me. Even when I laugh I feel myself welling up. I’m tired all the time and have no energy or drive to do anything.

Is this due to the medication? I never had any problems on my previous meds but the doctor at my new clinic decided to change them to atripla.

Answer

Hello,

Thank-you for your email. I’m very sorry to hear about the problems you are having.

If these mood changes have come on since you changed there is a good chance this is a side effect of Atripla. Common side effects for one of the drugs in Atripla – called efavirenz- are mood changes and sleep disturbance.

Although most people get some of these side effects, usually they are mild and generally improve. But up to 25% of people taking efavirenz do get difficult side effects.

If he side effects continue to be a problem, it is usually easist to change to a different drug.

If the switch makes no difference you can usually may go back to your previous combination. Talk to your doctor about your choices. Ask about the pros and cons of each option.

You do not have to continue with efavirenz to prove anything to yourself or your doctor. If you know something is wrong, don’t worry about asking to change to something else.

Please follow this link for more information about side effects with efavirenz.

This answer was updated in January 2016 from a question first posted in December 2012.

Comment

Your email address will not be published.